Suicide Risk may be Increased by Certain Epilepsy Drugs

by Kathy Jones on  July 27, 2010 at 10:03 PM Drug News   - G J E 4
 Suicide Risk may be Increased by Certain Epilepsy Drugs
Only certain epilepsy drugs may increase the risk of suicide, a new study has found.

Newer drugs with a higher risk of causing depression than other epilepsy drugs, such as levetiracetam, topiramate and vigabatrin, were found to increase the risk of self-harm or suicidal behavior among people with epilepsy.

In contrast, newer drugs that have a low risk of causing depression and conventional epilepsy drugs did not have any increased risk of self-harm or suicidal behavior.

These groups include drugs such as lamotrigine, gabapentin, carbamazepine, valproate and phenytoin.

"These results may be helpful for doctors and people with epilepsy as they decide which drugs to use," said study author Frank Andersohn, MD, of Charite University Medical Center in Berlin, Germany.

"An earlier analysis of data by the FDA grouped all of the epilepsy drugs together and found an increased risk of suicidal thoughts and behavior, but could not address the question of whether there were differences among the various classes of epilepsy drugs."

The study is published in the July 27, 2010, issue of Neurology, the medical journal of the American Academy of Neurology.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All